Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jun 29, 2017, 2:20 PM CDT for Walsh County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 29, 2017, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WWUS83 KFGF 291920 SPSFGF Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 220 PM CDT THU JUN 29 2017 NDZ016-054-291945- Eastern Walsh County ND-Western Walsh County ND- 220 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH COUNTY UNTIL 245 PM CDT... At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over Lankin, or 23 miles west of Grafton. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Park River and Pisek around 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4823 9797 4840 9803 4849 9777 4822 9768 TIME...MOT...LOC 1920Z 257DEG 2KT 4834 9790 $$ VG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 29, 10:03 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 29, 10:03 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1003 AM CDT Thu Jun 29 2017 .UPDATE... Issued at 1001 AM CDT Thu Jun 29 2017 Visibilities across the area have improved and the dense fog advisory has been allowed to expire. For POPs, little ground truth on the elevated showers over s cntrl ND. Latest ECAM guidance backs off precip entering Valley City area for a couple of hours and have followed it for guidance, adjusting POPs through 1 PM. No changes to temps at this time. UPDATE Issued at 625 AM CDT Thu Jun 29 2017 Web cams continue to indicate dense fog within the dense fog advisory area, but with some improvement. Web cams also indicate majority of the fog is right near the ground, so should not take too long for visibility improvement. UPDATE Issued at 439 AM CDT Thu Jun 29 2017 AWOS sites reporting 0SM to 1/4SM visibility across the northern Valley into the Cooperstown area have expanded. The coverage is now widespread enough for a dense fog advisory. DOT webcams support this thinking. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Thu Jun 29 2017 Main concerns will be fog this morning, and then shower/thunder potential this afternoon/evening. The recent rain adding low level moisture combined with light winds leads to the potential for fog early this morning. Dense fog has developed from Valley City northward to the International border, and eastward into the northern Red River Valley. This area is basically in the area that has cleared (on the edge of the low stratus clouds). Phone calls to the affected area indicates that the fog is indeed dense, but coverage is more or less limited to lower areas. GOES-16 nighttime microphysics RGB shows the developing fog well, with coverage increasing over the past couple hours. Have issued a special weather statement, and will need to consider a dense fog advisory if current trends continue. The low stratus clouds should prevent dense fog across the central and southern valley. The next upper level wave will approach the region today, and move through tonight. As such, expect scattered showers/thunder across eastern North Dakota by this afternoon, with precip chances slowly moving eastward through the overnight hours. Deep layer shear and instability are weak and strong storms are not expected. PWATS remain just over 1.00-1.25 inches, and given the expected slow storm movement (@10 knots) anticipate isolated heavy rain the main impact. .LONG TERM...(Friday through Wednesday) Issued at 300 AM CDT Thu Jun 29 2017 Friday...The upper low will continue to slowly propagate eastward leading to scattered showers, slowly ending from west to east through the day. Again, with PWATS 1.00-1.25 inches and slow storm movement, isolated heavy rain the main impact. Saturday-Sunday...Northwest flow aloft with an upper low tracking to the northeast of the region. Showers possible across northwest Minnesota. Monday-Wednesday...Upper level ridging builds into the region and most ensemble guidance indicates a strong potential for warmer temperatures (near to slightly above normal values). The ECMWF is stronger than the GFS with this ridging, and thus keep all thunder activity north of the region. Still lots of uncertainty with the strength of this ridging, which will determine thunderstorm chances (and severe potential). && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 625 AM CDT Thu Jun 29 2017 LIFR/IFR conditions expected to improve by early afternoon into the MVFR and eventually VFR categories. Next concern will then turn to showers/thunder this afternoon and overnight. Coverage expected to remain isolated to scattered, and chances of hitting any one TAF site too low for inclusion into the forecast at this point. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...TG LONG TERM...TG AVIATION...TG
Hazardous weather outlook, Jun 29, 3:51 AM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 29 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers along with isolated thunder will affect the majority of the region. The best chance for this activity will move into eastern North Dakota this afternoon, and then slowly east through the overnight hours. Isolated heavy rainfall will be the main impact. The potential for severe thunderstorms is very low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers along with isolated thunder will continue on Friday. Isolated heavy rainfall will be the main impact. The potential for severe thunderstorms is very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. TG
In the hours before
Special weather statement, Jun 29, 1:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
104 PM CDT THU JUN 29 2017
NDZ014-015-024-291900-
Eddy ND-Benson ND-Ramsey ND-
104 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTH CENTRAL EDDY COUNTIES UNTIL 200 PM CDT...
At 104 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tokio, or 14 miles south of Devils Lake, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Tokio around 105 PM CDT.
Warwick around 115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4793 9897 4810 9874 4792 9853 4788 9853
4778 9881
TIME...MOT...LOC 1804Z 232DEG 7KT 4790 9881
VGSpecial weather statement, Jun 29, 1:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
135 PM CDT THU JUN 29 2017
NDZ024-026-028-291930-
Griggs ND-Nelson ND-Eddy ND-
135 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 230 PM
CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
McHenry, or 34 miles south of Devils Lake, moving northeast at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Mose around 155 PM CDT.
Red Willow Lake around 215 PM CDT.
Tolna around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4785 9843 4761 9826 4756 9850 4759 9850
4759 9872 4768 9879
TIME...MOT...LOC 1834Z 243DEG 14KT 4764 9864
VGSpecial weather statement, Jun 29, 2:20 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 220 PM CDT THU JUN 29 2017 NDZ016-054-291945- Eastern Walsh County ND-Western Walsh County ND- 220 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH COUNTY UNTIL 245 PM CDT... At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over Lankin, or 23 miles west of Grafton. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Park River and Pisek around 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4823 9797 4840 9803 4849 9777 4822 9768 TIME...MOT...LOC 1920Z 257DEG 2KT 4834 9790 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:36 AM CDT | Dense Fog Advisory | FGF | Kittson, Marshall, Roseau | 4 hr |
| Jun 29, 1:04 PM CDT | Special Weather Statement | FGF | Eddy | 56 min |
| Jun 29, 1:35 PM CDT | Special Weather Statement | FGF | Eddy | 55 min |
| Jun 29, 2:41 PM CDT | Special Weather Statement | FGF | Nelson | 34 min |
| Jun 29, 3:07 PM CDT | Special Weather Statement | FGF | Griggs | 23 min |
| Jun 29, 3:55 PM CDT | Special Weather Statement | FGF | Walsh | 35 min |
| Jun 29, 4:02 PM CDT | Special Weather Statement | FGF | Walsh | 28 min |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.